The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Has anyone tried Imipramine?

Hi everyone,

I have tried searching for this on the forum but can’t find much about it so thought I’d ask specifically.

My GP has recommended I come off Pizotifen as it isn’t doing anything to help my migraines (my head hurts around 70% of the time) and dizziness (every day). And when I tried increasing beyond 2mg I got more dizzy. And as I started taking it just after I’d had labyrinthitis (which took 2 months to really start to ease) we don’t know if it is actually triggering the dizziness as before that I didn’t have dizziness every day, but rather associated with my migraines.

Anyway, the next medication on the list from the Neurologist is Imipramine. Apparently this is an older tricyclic antidepressant and my GP has never actually prescribed it before. And when I tried searching online there wasn’t much information about its use for migraines. It seems amitriptyline is used more frequently. But my husband seems to remember me trying this years ago for something else (I honestly can’t remember ever taking it, but I have taken a lot through the years as I have multiple health issues) and apparently I couldn’t tolerate it. So I’m obviously a little bit nervous about trying it.

However I really need to try something. Even only taking painkillers on my worst days I had to take something 16 days last month and the neurologist said no more than 10. And twice in the past two months I’ve had intractable migraines that have gone on for days without relief even hitting them with sumatriptan, naproxen, and paracetamol as much as possible. And I’ve had to start taking Prochlorperazine again as the dizziness and vertigo has got so bad at times. Hence the conclusion the Pizotifen is doing nothing and I need to try something else.

I’m hoping it might help with my anxiety too, which has sky rocketed this year. But the anxiety also kicks in at the thought of weaning off Pizotifen and onto imipramine. I feel flu-like at the moment dropping down off the Pizotifen and am due to start imipramine on Tuesday. So wondered if anyone else had tried this and could share how they got on with it.

Thanks.

First thanks so much for checking through first. This site has been active a long time and contains much archived but still very relavant material and checking first can save much duplication.

Accordingly to the National Headache Foundation ‘imipramine like other tricyclic antidepressants is an effective treatment for depression, chronic pain and headache prophylaxis’.

If you have had Amitriptyline before not for migraine prevention it was most probably for chronic pain. Does that help your memory of it maybe?

I am not a medic. Don’t know why Imipramine isn’t more commonly used. It has same side effects as Amitriptyline apparently, dry mouth etc but that’s not to say you won’t find it more tolerable. Only way is to trial it and see. The more usual alternative used for prevention to Amitriptyline is Nortriptyline simply because it is less anticholinergic which makes it more tolerable for many people.

If you do decide to go ahead with the Imipramine perhaps you might update this new thread with your experience which might help others in the future. Helen

Thank you Helen. I’ve got my last dose of Pizotifen tonight and am starting the Imipramine tomorrow night, so will definitely update with how I’m getting on as things progress. I’m starting low on 10mg daily and may cut the tablet in half the first two nights just to ease in as I tend to struggle starting new meds with side effects and really want to give this a good go rather than having to stop because I get too sick to continue (I’ve had to stop several over the years because I get so severely nauseated I can’t eat/function). My main concern at this point is dizziness is listed as a side effect due to postural hypotension which I already have as an issue anyway and that’s why I had to drop Propanol as it dropped my BP way too low. As long as I don’t get too sick or dizzy I’m hopeful for this one.

1 Like

Thought I would give a quick update:

I started on Imipramine slowly, cutting the tablets in half to begin with and then going up to 10mg. After about 6 weeks I increased to 15mg and for the past 2 nights I’ve been on 20mg. Apparently I can go up to 70mg for migraine prevention, which is still a low dose for Imipramine, so it’s still early days yet.

Each time I have increased I have felt incredibly nauseated (enough to wake me up and stop me eating meals) for a few days. I’ve also had an increase in postural hypotension making me very faint upon sitting/standing for a few days. I’m currently experiencing that and hoping it eases again like before. It also disturbed my sleep, waking me several times in the night, for a while. But that eased off last time too.

It still feels like early days, but last month I had a migraine that only lasted 2 days instead of my usual 2 weeks around my period. I then had a 10 day migraine leading up to my last period, which was hard, but I don’t think I was as dizzy as usual. In fact for the first 2 days I was amazed as how much it hurt without any dizziness, meaning it was more like a classical migraine to begin with. The dizziness creeped back in and I’m still having it most days to some degree, but I do think it might be getting less severe and easier to cope with. I’m hoping that’s not wishful thinking!

I’ll post another update when I’ve had a bit longer on it.

1 Like

All my sympathy. You are obviously No Quitter. It’s awful what med sensitive folks have to go through with this condition. The general population and indeed most medics would find it unbelievable. Tricyclics and indeed all ADs do seem to be particularly bad. Topiramate another infamous one. I take a betablocker and not recall such problems however I was so rough when I started, Bedbound etc I doubt I could have noticed feeling any iller! Do recall increased nausea and blurry vision but blamed it on the condition base line. Now I would never know.

Reading your post my first thought was this just isn’t fair and the quicker those injectable preventatives are licensed here in UK and the restrictions attached to them lifted the better. I say that because apparently they have so very few sure effects as maybe @nin can confirm. By their very nature they pass the digestive system so surely shouldn’t cause all that nausea at the very least.